Metoprolol and Weight Gain
Several side effects are associated with the use of metoprolol, and weight gain is a rare side effect, occurring in less than 1 percent of people. Since metoprolol may cause or worsen congestive heart failure and a main symptom of heart failure is unexplained weight gain, be sure to notify your healthcare provider immediately if you develop unexplained weight gain or swelling.
There are a number of possible side effects with metoprolol (Lopressor®, Toprol XL®). Gradual weight gain does appear to be a documented side effect of metoprolol (the prescribing information for Lopressor and Toprol XL does not list gradual weight gain as a possible side effect). However, rapid weight gain is a reported side effect with all beta blockers, including metoprolol (see below).
One very important point to keep in mind is that all beta blockers, including metoprolol, may worsen congestive heart failure or, in some cases, even cause heart failure. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain over a couple of days. This weight gain is often combined with other symptoms, such as a cough and/or swelling in the ankles, feet, or legs. Make sure to contact your healthcare provider if you notice unexplained weight gain or swelling.
If you are noticing gradual weight gain while taking metoprolol, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet, including:
- Lean meats, poultry, fish, beans, eggs, and nuts
- Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
Also, if you are noticing weight gain with metoprolol, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. If the weight gain continues, he or she may also recommend other lifestyle choices or a switch to another medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)